What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 29, 1:36 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 29, 1:36 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
236 PM CDT Mon Aug 29 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 218 PM CDT Mon Aug 29 2022
Current radar shows scattered showers and thunderstorms developing
in the Davis Mountains and other higher elevations west of the Pecos
River. This convection is driven by abundant low level moisture and
afternoon heating. More activity is expected to develop later this
evening in eastern New Mexico and the South Plains and push south
into the Permian Basin and Big Bend tonight into tomorrow. The
storms tonight will be caused by the combination of a developing
upper low pressure system combined with the arrival of a cold front
greatly destabilizing the atmosphere. A large portion of the area
should see rainfall amounts of up to one half inch with isolated
locations of one to three inches possible. Twelve months of near
record drought is hard to overcome so the ground can still take some
rainfall, however recent rains have been impressive so the threat
for flash flooding exists and a Flash Flood Watch remains in effect.
Cannot rule out a few storms becoming marginally severe with
strong winds being a threat though the biggest concern should be
on flooding.
Cooler air moves in behind the cold front tomorrow and will be felt
with highs struggling to reach the lower 80s. The cooler air should
stabilize the lower levels of the atmosphere and reduce the
convection some, though with the upper level low still lingering
over the area there will still be enough instability to maintain the
rain and flood threat. Tuesday night the rain intensity will
diminish over the Permian Basin and the heavy rain focus will shift
to Davis Mountains and Big Bend where northeasterly flow behind the
cold front will favor orographic lift.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 218 PM CDT Mon Aug 29 2022
Wednesday will continue the chance for heavy rainfall and
localized flooding, although the rain chances will slowly fade
from northeast to southwest during the afternoon and evening as
the inverted trough axis pulls west-southwestward. The area of
interest for long duration rainfall will lie over SW TX with
precip maxima depicted over the high terrain across the Davis
Mtns to the NW up to the Guadalupe's. The key component will be
the prolonged ENE flow providing an upslope component to the
aforementioned area. This is where the risk of another 0.5-1" of
rainfall will be prominent for Wednesday with the rest of the
region seeing numerous showers/storms pressing westward in the
flow. Additional 0.1-0.5" of precipitation is possible in any area
impacted by multiple convective cells. Highs for Wednesday will
remain below normal thanks to prolonged cloud cover. Temps in the
70s and 80s will encompass the entire region.
Thursday and beyond maintains a non-zero chance for convection,
but the main event will be over as the inverted trough axis pivots
out to Chihuahua. A budding ridge across the Great Basin will
develop by the end of the week placing the entire region under the
southeast flank of the ridge axis. Southeast low-level flow will
keep the area under above-normal boundary layer saturation, which
should provide enough instability in the PM for some diurnally
driven shower/storm development. This is more climatological
comparatively, so the impacts will be what we normally expect
this time of year. Highs will rebound back to the mid-upper 80s,
but the long range is void of any truly hot weather. Lows will be
cool through the extended as well with temps in the 60s for many.
&&
.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Mon Aug 29 2022
Current pleasant conditions across the area will continue for
several hours before afternoon heating causes showers and storms
to develop again. Confidence is highest at CNM/HOB where TEMPO TS
has been put in the TAFs around 00Z. Only SHRA is mentioned at
other sites but this is only due to the onset being later causing
a greater uncertainty in timing. All TAF sites will probably see
TS before 12Z so expect it with future TAF issuances. A cold front
will shift winds around from the north after 06Z and MVFR CIGs are
expected to develop behind it affecting at least MAF and could
extend farther west as well.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 85 69 85 / 70 80 60 60
Carlsbad 66 83 66 80 / 70 80 70 70
Dryden 72 85 70 83 / 40 80 70 80
Fort Stockton 67 80 67 80 / 60 80 70 80
Guadalupe Pass 61 74 61 72 / 40 70 60 70
Hobbs 65 82 66 81 / 80 80 60 60
Marfa 61 77 61 75 / 60 80 70 80
Midland Intl Airport 68 83 69 82 / 70 80 70 70
Odessa 69 82 69 82 / 70 80 70 70
Wink 68 83 68 82 / 70 80 70 70
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Tuesday evening for Andrews-Borden-Central
Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
Mountains-Davis Mountains Foothills-Dawson-Eastern
Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Reeves County Plains-
Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
NM...Flood Watch through Tuesday evening for Central Lea County-Eddy
County Plains-Guadalupe Mountains of Eddy County-Northern
Lea County-Southern Lea County.
&&
SHORT TERM...10
LONG TERM....87
AVIATION...10Hazardous weather outlook, Aug 29, 12:45 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Mon Aug 29 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
145 PM CDT Mon Aug 29 2022 /1245 PM MDT Mon Aug 29 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
Thunderstorms are likely this afternoon and evening, across much of
the region. Any storms that do develop will be accompanied by
frequent lightning, small hail, gusty winds, and heavy rainfall. A
Flash Flood Watch is in effect for the entire area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms and heavy rainfall are possible Tuesday through
Friday. Widespread rainfall will occur on Tuesday with a heightened
chance of flash flooding due to persistent rainfall. A Flash Flood
Watch is in effect through Tuesday for the entire area until Tuesday
evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Aug 29, 2:43 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
343 PM CDT Mon Aug 29 2022
TXZ272>274-278-292130-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Reeves County Plains TX-Davis Mountains Foothills TX-
343 PM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of west central Reeves,
northern Jeff Davis and east central Culberson Counties through 430
PM CDT...
At 343 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Kent to near Plateau.
Movement was south at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kent and Plateau.
This includes the following highways...
Interstate 10 between mile markers 152 and 191.
Interstate 20 between mile markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3107 10391 3099 10466 3117 10461 3138 10404
TIME...MOT...LOC 2043Z 359DEG 5KT 3119 10405 3111 10451
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
91Special weather statement, Aug 29, 2:47 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
247 PM MDT Mon Aug 29 2022
NMZ029-033-034-292130-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
247 PM MDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of central Lea County
through 330 PM MDT...
At 247 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Caprock to 13 miles
northeast of Maljamar to 20 miles west of Eunice Airport. Movement
was east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lovington, Tatum, McDonald, Crossroads and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3228 10327 3241 10371 3297 10373 3357 10370
3357 10327
TIME...MOT...LOC 2047Z 268DEG 8KT 3353 10360 3298 10359 3250 10359
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
16Special weather statement, Aug 29, 3:53 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
353 PM MDT Mon Aug 29 2022
NMZ029-033-034-292300-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
353 PM MDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of central Lea County
through 500 PM MDT...
At 353 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of McDonald to 20 miles southwest
of Eunice Airport. Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hobbs, Lovington, Eunice, Tatum, Monument, Humble City, Eunice
Airport, McDonald, Gladiola, Tatum Airport, Lea County Regional
Airport, Industrial Airpark and Oil Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3335 10315 3215 10314 3225 10371 3326 10373
TIME...MOT...LOC 2153Z 265DEG 18KT 3319 10358 3234 10356
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
16Special weather statement, Aug 29, 4:07 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
407 PM MDT Mon Aug 29 2022
NMZ028-033-034-292300-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
407 PM MDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of east central Eddy
and west central Lea Counties through 500 PM MDT...
At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Loving, or 26 miles east of Carlsbad, moving
northeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3233 10383 3251 10391 3267 10369 3241 10355
TIME...MOT...LOC 2207Z 243DEG 5KT 3246 10379
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16Special weather statement, Aug 29, 4:54 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
554 PM CDT Mon Aug 29 2022
NMZ028-033-034-TXZ059-273-292345-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
Loving TX-Eastern Culberson County TX-
554 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of southeastern Eddy,
southern Lea, northwestern Reeves, northeastern Culberson and
northwestern Loving Counties through 645 PM CDT/545 PM MDT/...
At 554 PM CDT/454 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles east of Loving, or 22 miles east of Carlsbad,
moving southwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eunice, Eunice Airport, Malaga and Red Bluff Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3252 10389 3249 10306 3248 10306 3199 10353
3197 10395 3199 10395 3198 10397 3200 10399
3200 10402 3197 10403 3196 10432
TIME...MOT...LOC 2254Z 030DEG 13KT 3234 10386
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial weather statement, Aug 29, 4:56 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
456 PM MDT Mon Aug 29 2022
NMZ029-292330-
Northern Lea County NM-
456 PM MDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of northeastern Lea
County through 530 PM MDT...
At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bledsoe, or 21 miles southwest of Morton. This storm was nearly
stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Lea
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3328 10306 3342 10334 3357 10319 3357 10305
TIME...MOT...LOC 2256Z 037DEG 2KT 3355 10307
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH